Hail, Logan
- When
- March 28, 4:30 PM CST to 4:45 PM CST
- Where
- Logan County, Winona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.070, -101.250
Hail lasted 15 minutes.
A major Spring storm system affecting the Central High Plains produced 16 tornadoes and flash flooding, in addition to severe hail and wind. This was the most tornadoes reported in a single day in the Goodland County Warning Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A major Spring storm system affecting the Central High Plains produced 16 tornadoes and flash flooding, in addition to severe hail and wind. This was the most tornadoes reported in a single day in the Goodland County Warning Area. The most significant tornado was an EF2 which began in Sherman county and moved north across most of Cheyenne county in Kansas. Four homesteads suffered significant property damage along the 36 mile path length. In addition to the EF2 tornado, there were three EF1 and twelve EF0 tornadoes stretching from Greeley county Kansas into Dundy county Nebraska. No injuries or fatalities occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 28, 1:18 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED MAR 28 2007
.DISCUSSION...
SPRAWLING UPPER LOW WILL DOMINATE THE SHORT TERM FORECAST PERIOD. IT
WILL BE A VERY SLOW MOVING SYSTEM. IN THAT REGARD THE GFS AND EC
WILL BE THE PREFERRED MODEL SOLUTIONS. WIDESPREAD PRECIPITATION WILL
DEVELOP THIS AFTERNOON AND TONIGHT ALONG/AHEAD OF PACIFIC FRONT.
VERY DIFFLUENT FLOW ALOFT AHEAD OF CLOSED LOW WILL SUPPORT LONG
LIVED CONVECTION. IN ADDITION...DEEP LAYER FLOW WILL BE NEARLY
PARALLEL TO SURFACE FRONT/EXPECTED STORM MOTION...SUGGESTING
TRAINING CELLS A POSSIBILITY. MODEL QPF THROUGH THURSDAY AFTERNOON
SUPPORTS WIDESPREAD 1 PLUS AMOUNTS IN EASTERN CWA...BUT LOCALLY
HIGHER AMOUNTS CERTAINLY POSSIBLE. FLASH FLOOD WATCH HOISTED TO
COVER THIS SCENARIO.
SHOULD SEE A BREAK IN PRECIPITATION LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT UNDER THE DRY SLOT. IN FACT...IF EC AND GFS ARE RIGHT
DRY SLOT WILL CONTINUE INTO FRIDAY AS SECONDARY VORT LOBE TRACKS
WELL SOUTH AND KEEPS THE AREA DRY. NONETHELESS...WILL CARRY SOME
SLIGHT AND LOW CHANCE POPS FOR SNOW THURSDAY NIGHT IN FAR WESTERN
AREAS WHERE WRAPAROUND PRECIP MAY MIGRATE OUT OF CENTRAL COLORADO.
BY SATURDAY SYSTEM WILL BE LIFTING OUT INTO THE UPPER MIDWEST WITH
DRY WESTERLY FLOW/SUBSIDENCE OVER THE AREA.
LONG TERM (SUNDAY - WEDNESDAY)...MODELS SHOW FAST ZONAL FLOW OVER
THE FORECAST AREA BEHIND DEPARTING UPPER SYSTEM. ONLY SHORTWAVE
TROUGH OF NOTE APPEARS TO STAY WELL NORTH OF THE AREA SUNDAY NIGHT
AND MONDAY. IT WILL PUSH A COLD FRONT THROUGH WITH TEMPERATURES
COOLING FOR EARLY NEXT WEEK. OTHER WEAK VORTICITY MAXES WILL BE
EJECTING OUT OF THE ROCKIES ON A REGULAR BASIS...BUT AT THIS POINT
THEY LOOK TO BE LACKING MOISTURE FOR PRECIPITATION. WILL FOLLOW HPC
GUIDANCE FOR ALL MAJOR WEATHER PARAMETERS THIS PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR KSZ002>004-014>016-028-029.
NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
NEZ079>081.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR NEZ080-081.
CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.
&&
JDKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED MAR 28 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT WED MAR 28 2007 /1155 AM CDT WED MAR 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE TRI-STATE AREA TODAY PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. TORNADOES ARE ALSO POSSIBLE. ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A PACIFIC COLD FRONT WHICH WILL EXTEND ROUGHLY ALONG THE CO-KS BORDER BY MID-AFTERNOON. THE COLD FRONT WILL MOVE VERY SLOWLY EAST THROUGH THE EVENING HOURS. BY 6 PM MDT...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND DEVELOP INTO A LINE OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. TORNADOES WILL ALSO BE POSSIBLE ESPECIALLY FOR ANY DISCRETE CELLS WHICH FORM. STORM MOTION WILL BE NORTH-NORTHEAST AT 50 MPH. DESPITE THE FAST STORM MOTIONS... TRAINING OF THUNDERSTORMS WILL PRODUCE THE POTENTIAL FOR FLASH FLOODING THIS EVENING AND OVERNIGHT...MAINLY EAST OF HIGHWAY 25. DURING THE EVENING AND OVERNIGHT HOURS THE LINE WILL SLOW ITS EASTWARD PROGRESSION. THE LOW LEVEL JET WILL REDEVELOP AND IN TURN RE-ENERGIZE THE LINE OF STORMS. THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE OVERNIGHT. A WIND ADVISORY IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6 PM MDT (7 PM CDT). STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE TRI-STATE AREA...ESPECIALLY WEST OF HIGHWAY 83. WIND GUSTS TO 45 MPH ARE EXPECTED. EXTREME FIRE DANGER WILL DEVELOP SHORTLY AFTER NOON MDT AS RELATIVE HUMIDITY VALUES BEHIND THE DRYLINE FALL TOWARD 20 PERCENT AND STRONG SOUTH TO SOUTHWEST WINDS CONTINUE BLOW ACROSS THE AREA. OUTDOOR BURNING OF ANY TYPE IS STRONGLY DISCOURAGED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT). DDT/DLF
The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
23 hail, 18 tornado, 2 flash flood. Local standard time, as filed.
Hail lasted 15 minutes.
Hail intermittent for about 10 minutes.
Brief tornado. No known damage.
Minor damage occurred on the east side of Sharon Springs before the tornado moved out over open country.
Hail lasted two minutes.
Several grain bins destroyed on the east side of town. Tree damage.
Storm chaser video showed brief tornado over open fields. No known damage.
Tornado crossed into southern Greeley county from extreme northern Hamilton county and moved north, dissipating 7 miles SSW of Tribune. Tornado traveled over open county. No damage reports were received.
Brief tornado over open fields. No known damage.
Weak tornado over open fields. No known damage.
Tornado began 5 WSW of Tribune and continued into Wallace county, Kansas, crossing the county border near Road 10. EF0 damage occurred in Greeley county. After the tornado crossed into Wallace county, it damaged three unoccupied mobile/modular homes producing EF1 damage. The tornado continued to 3 S of Weskan before dissipating. Other minor damage occurred along the path, however no homes were affected.
This tornado tracked from Sherman county through most of Cheyenne county with a total path length of 34 miles. The Sherman county path length was 7 miles. The tornado was on the ground for 62 minutes and produced F1-F2 damage along much of its path, especially in Cheyenne county. In Sherman county, no homes were affected. Tree and power pole damage was most noteworthy in the northern portion of the county near Roads 79 and 30 where 15 poles were snapped and extensive tree damage occurred. The tornado developed near Roads 73 and 30 and tracked straight north near Road 30 for most of its length in Sherman, and exited into Cheyenne county near Road 30.|
This tornado tracked from Sherman county through most of Cheyenne county with a total path length of 34 miles. The tornado was on the ground for 62 minutes and produced F1-F2 damage along much of its path. In Cheyenne county, four homes were affected, all having lost the entire roof and some with outside wall damage. Tree and power pole damage was extensive as well as significant property damage including garages, outbuildings, grain bins and livestock. The tornado tracked almost straight north along Road 30 for most of its length in Cheyenne county, and then at Road U the tornado veered left and dissipated near Roads AA and 26. The tornado began at the Sherman county line near Road 30. |Wildlife officials stated that 22 mule deer, 50 ducks, 4 pheasants, 4 rabbits and 2 song birds were killed.
Tornado began 5 WSW of Tribune and continued into Wallace county, Kansas, crossing the county border near Road 10. EF0 damage occurred in Greeley county. After the tornado crossed into Wallace county, it damaged three unoccupied mobile/modular homes producing EF1 damage. The tornado continued to 3 S of Weskan before dissipating. Other minor damage occurred along the path, however no homes were affected.
Storm chaser video showed a second tornado occurring at the same time as the large tornado near Bird City. Damage survey discovered 4 power poles down about 4 miles east of Bird City. Track estimated from Doppler radar imagery.
A tornado developed in northern Cheyenne county as the Bird City tornado was dissipating further west. The tornado developed near Road AA and Road 31 and tracked north into Dundy county, Nebraska between Roads 31 and 32. A home was damaged just north of Road AA with minor roof damage, broken windows and a part of a north wall pushed out. Further north...tree and fence damage occurred.
Brief tornado with little damage. Power flashes noted as circulation passed over power poles.
Very heavy rainfall from several rounds of strong to severe thunderstorms during the evening resulted in numerous county roads becoming impassible, especially across the eastern third of the county. Some county roads were still closed during the day on March 29th as tornado damage surveys were being conducted. Runway at Bird City airport was flooded.
Very heavy rainfall from several rounds of strong to severe thunderstorms during the evening resulted in numerous county roads becoming impassible, especially across the eastern third of the county. Some county roads were still closed during the day on March 29th as tornado damage surveys were being conducted.
Law enforcement dashboard video showed large tornado in extreme western portion of Greeley county near the Kiowa county Colorado border with little or no damage noted due to low population density. Location estimated from Doppler radar circulation. This tornado began in Kiowa county near Towner and moved into Greeley county near Road L, moved NNE and dissipated just south of the Wallace county line.
Brief tornado over open fields. No known damage.
Brief tornado over open fields. No known damage.
Tornado over open fields. No known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20098, 20100, 20099, 20101, 20102, 20104, 20105, 20107, 20108, 20109, 20173, 20174, 20110, 20112, 20113, 20114, 20175, 20115, 20177, 20180, 20181, 20117, 20118, 20182, 20184, 20336, 20333, 20315, 20338, 20119, 20354, 20121, 20122, 20123, 20357, 20124, 20369, 20370, 20360, 20361, and more.